Mathematical Research Letters

Volume 13 (2006)

Number 1

Characterizing Jacobians via flexes of the Kummer Variety

Pages: 109 – 123



Enrico Arbarello (Università degli Studi di Roma La Sapienza)

Igor Krichever (Columbia University)

Giambattista Marini (Università di Roma Tor Vergata)


Given an abelian variety $X$ and a point $a\in X$ we denote by $<a >$ the closure of the subgroup of $X$ generated by $a$. Let $N=2^{g}-1$. We denote by $\kappa: X\to \kappa(X)\subset\mathbb P^N$ the map from $X$ to its Kummer variety. We prove that an indecomposable abelian variety $X$ is the Jacobian of a curve if and only if there exists a point $a=2b\in X\setminus\{0\}$ such that $<a >$ is irreducible and $\kappa(b)$ is a flex of $\kappa(X)$.

Full Text (PDF format)